Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Noticed cramps in calves when walking. Taking Sandoz-Telmisartan HCT. Was on Micardis. Also take APO-Metoprolol. Suggest

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5171 Questions
Do the comments/reviews for Micardis Plus on this site apply equally to a generic substitute? The Pharmacy now gives me Sandoz-Telmisartan HCT 80/12.5 mg. Have been on Micardis for almost 3 years. Dosage recently lowered from 80/25mg to 80/12.5 mg. In the last few months have noticed cramps in my calves when walking. Have always been a strong walker - so this is disconcerting. I have to stop to rest the calves. I also take APO-Metoprolol 25 mg. I am female, age 65.
Posted Sat, 20 Jul 2013 in General Health
Answered by Dr. Chobufo Ditah 2 hours later
Thank you so much for this query. I am Dr. Ditah and feel honored having this opportunity to address your health query today. I am so sorry to hear about your history of hypertension and the recent leg cramps that you are having. I promise to do my best and address your query fully.

Micardis and Sandoz-Telmisartan HCT 80/12.5 mg are the same drugs. The active ingredients are the same. The only difference lies in the trade name but they are essentially made up of the same active ingredients. Their use and side effects profile are identical.

I am happy to learn that you are an active worker. Stay physcally fit is one of the recommended lifestyle modifications in the management of high blood. No doubt your drugs have seen a slight reduction in dosages over the past 3months.
Besides sports, low fats intake, low sodium intake, No tobacco consumption and reduced alcohol intake are also helpful in controlling your blood pressure.

Telmisartan HCT 80/12.5 mg has as side effects muscle cramps. This could be the reason why you are having cramps. But then, you have been taking the drug for the past three year(Micardis) without similar problems, so what could be happening now? Well, side effects do not necessarily start when a drug is used for the first time but can be noticed at any time during the treatment. This could be the case with you.

Before rushing to the above conclusion, I will like you to monitor these cramp over the next weeks. If they are persistent, then we may want to dig further and look for some other possible causes like muscle over use, reduced blood flow caused by diseases of the arteries, electrolytes imbalance(Potassium, Calcium) etc. If none of these causes can be identified, then we may settle with the side effects as a possible cause.

Should they not get any better, I will suggest that you try using the other formulation(micardis) to see whether the symptoms are getting better or not. I really doubt that it could be a problem of drug formulation but it doesn't hurt trying.

Going through all the above possibilities, we should identify what the possible cause is and propose an adequate treatment plan. Talking with your doctor will be helpful especially if we have to do some other tests.

I hope this answers your query fully and provides enough information on which you can make informed decisions. I wish you the best as you continue the process to figure out what the possible cause is and get a long lasting solution. Please, feel free to return with more questions related to the above query if need be. I am ready and very happy to address them. Once more, thank you for using our services.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor